zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On symplectic groups over polynomial rings. (English) Zbl 0725.20038
Let A be a locally principal ring, which means that the localization $A\sb{\mu}$ of A at every maximal A-ideal $\mu$ is a principal ideal ring. The principal results of this paper are as follows. Let $R=A[x\sb 1,...,x\sb m]$, where $m\ge 0$. Then (i) $Sp\sb{2n}R=Sp\sb{2n}A\cdot Ep\sb{2n}R$, for all $n\ge 2,$ (ii) $SL\sb nR=SL\sb nA\cdot E\sb nR$, for all $n\ge 3,$ where $Ep\sb{2n}R$ is the subgroup of the symplectic group $Sp\sb{2n}R$ generated by the (symplectic) elementary matrices and $E\sb nR$ is the subgroup of $SL\sb nR$ generated by the elementary matrices (n$\ge 2)$. It follows that $K\sb 1Sp(A)=K\sb 1Sp(R)$ and that $SK\sb 1(A)=SK\sb 1(R)$. These results extend many earlier results of Suslin, Kopejko, Bass and others. The proofs are based on an effective localization and patching technique which reduces the problem to the case where A is a local principal ideal ring. The proofs then make use of symplectic symbols of Mennicke type. Using similar methods the authors also prove some results for the Laurent polynomial ring $R'=A[x,x\sp{-1}]$. When A is a local (principal ideal) ring it is proved that (i) $Sp\sb{2n}R'=Ep\sb{2n}R'$, (ii) $SL\sb{n+1}R'=E\sb{n+1}R'$, for all $n\ge 2$. Finally it is proved that when A is a principal ideal domain $Sp\sb{2n}R'=Sp\sb{2n}A\cdot Ep\sb{2n}R'$, for all $n\ge 2$. It follows that $K\sb 1Sp(A)=K\sb 1Sp(R')$.

MSC:
20H25Other matrix groups over rings
19B14Stability for linear groups ($K_1$)
13F10Principal ideal rings
20G35Linear algebraic groups over adèles and other rings and schemes
16S34Group rings (associative rings), Laurent polynomial rings
WorldCat.org
Full Text: DOI EuDML
References:
[1] Abe, E.: Whitehead groups of Chevalley groups over polynomial rings. Commun. Algebra11, 1271--1307 (1983) · Zbl 0513.20030 · doi:10.1080/00927878308822906
[2] Atiyah, M., Macdonald, I.G.: Introduction to commutative algebra. Reading, M.A.: Addison-Wesley 1969 · Zbl 0175.03601
[3] Bachmuth, S., Mochizuki, H.Z.: IA-Automorphisms of the free metabelian group of rank 3. J. Algebra55, 106--115 (1978) · Zbl 0401.20033 · doi:10.1016/0021-8693(78)90194-1
[4] Bass, H.:K-theory and stable algebra. Publ. Math., Inst. Hautes Étud. Sci.22, 485--544 (1964)
[5] Bass, H., Milnor, J., Serre, J.-P.: Solution of the congruence subgroup problem for SL n A(n) and Sp 2n A(n). Publ. Math. Inst. Hautes Étud. Sci.33, 59--137 (1967) Erratum: On a functorial property of power residue symbols, Publ. Math. Inst. Hautes Étud. Sci.44, 241--244 (1974) · Zbl 0174.05203 · doi:10.1007/BF02684586
[6] Bass, H.: AlgebraicK-theory. Benjamin, New York, 1968 · Zbl 0174.30302
[7] Bass, H., Heller, A., Swan, R.G.: The Whitehead group of a polynomial extension, Publ. Math. Hautes Étud. Sci.22, 61--79 (1964) · Zbl 0248.18026 · doi:10.1007/BF02684690
[8] Bourbaki, N.: Algebre commutative. Chap. 2, Localisation. Paris: Herman 1961
[9] Farber, M.Sh.: Exactness of the Novikov inequalities. Funk. An.19, 40--48 (1985) · Zbl 0603.58030
[10] Grunewald, F., Mennicke, J., Vaserstein, L.: On the groups SL2($\mathbb{Z}$[x]) and SL2(K[x,y]). Preprint · Zbl 0805.20042
[11] Karoubi, M.: Périodicité de laK-théorie hermitienne. (Lecture Notes Math. vol. 343, 301--411) Berlin Heidelberg New York: Springer 1973
[12] Kopeiko, V.I.: Stabilization of symplectic groups over polynomial rings. Math. Sbornik106, 94--107 (1978)
[13] Lam, T.Y.: Serre’s problem. (Lecture Notes Math. vol. 635) Berlin Heidelberg New York: Springer 1978
[14] Mennicke, J.L.: Zur Theorie der Siegelschen Modulgruppe. Math. Ann.159, 115--129 (1965) · Zbl 0134.26502 · doi:10.1007/BF01360285
[15] Serre, J.-P.: Trees. Berlin Heidelberg New York: Springer 1980
[16] Stein, M.: Stability theorems forK 1,K 2, and related functors modeled on Chevalley groups. Japan J. Math., New Ser.4, 77--108 (1978) · Zbl 0403.18010
[17] Suslin, A.: On the structure of the special linear group over polynomial rings. Izv. Akad. Nauk SSSR, Ser. Mat.41, 235--252 (1977) (Translated as: Math. USSR, Izv.11, 221--238 (1977) · Zbl 0354.13009
[18] Vaserstein, L.N.: Stabilization for unitary and orthogonal groups over a ring with involution. Mat. Sbornik81, 328--351 (1970) (Translated as: Math. USSSR, Sb.10, 307--326 (1970)
[19] Vaserstein, L.N.: Stabilization for classical groups over rings. Mat. Sbornik93, 268--295 (1974) (Translated as: Math. USSR, Sb.22, 271--303 (1974)
[20] Vaserstein, L.N.: On the normal subgroups of GL n over a ring. (Lecture Notes Math. vol. 854 pp. 454--465 Berlin Heidelberg New York: Springer 1981 · Zbl 0464.20030
[21] Vaserstein, L.N., Suslin, A.A.: Serre’s problem on projective modules over polynomial rings and algebraicK-theory. Izv. Akad. Nauk SSSR Ser. Mat.40, 993--1054 (1976) (Translated as Math. USSR, Izv.5, 931--1001 (1971) · Zbl 0338.13015